MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122158
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Osteolysis (2377); Shaking/Tremors (2515); Metal Related Pathology (4530)
Date of Event 06/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a primary left bhr tha surgery performed on (b)(6) 2011, the plaintiff experienced ringing in his ears, tremor, severe pain, and evidence of osteolysis in the acetabulum, so he underwent a left hip revision surgery on (b)(6) 2022.During the revision, a huge amount of metallosis was found.The acetabular cup hap size 52/58, hemi head 52mm and the modular sleeve -4mm 12/14 were explanted and replaced with components from a competitor manufacturer (stryker).The syn por fem comp sz 15 remained implanted.Patient current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a primary left bhr tha surgery performed, the plaintiff experienced ringing in his ears, tremor, severe pain, and evidence of osteolysis in the acetabulum, so so a left hip revision surgery was performed.The devices, used in treatment, were not returned for evaluation.A review of the complaint history for the head cup and sleeve was performed using batch numbers in search of similar recurring reports for the products during their lifetimes and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint reopen date.Similar complaints have been identified for the cup and failure mode and this will continue to be monitored through routine complaint trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic capa/nc/pra/hhe/field actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.The available medical documents were reviewed.With the limited information provided the clinical root cause of the reported ringing in his ears, tremor, severe pain, and metallosis cannot be confirmed.It cannot be concluded the reported events / clinical reactions were associated with a mal performance of the implant or implant failure.The patient impact beyond the reported events cannot be determined based on the information provided we cannot further investigate the complaint our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.If the products or additional information become available in the future, this case will be reopened.Based on this investigation the need for corrective and preventative action is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 52/58
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16542394
Report Number3005975929-2023-00017
Device Sequence Number15018975
Product Code NXT
UDI-Device Identifier03596010552310
UDI-Public03596010552310
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 04/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/29/2015
Device Model Number74122158
Device Catalogue Number74122158
Device Lot Number10JW30127
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2023
Supplement Date Received by Manufacturer04/13/2023
Initial Report FDA Received Date03/14/2023
Supplement Report FDA Received Date04/13/2023
Date Device Manufactured09/30/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71306615 / UNKNOWN; 74122552 / 09BW22111; 74222100 / 10CW2552
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexMale